Hail, Amite
- When
- April 2, 10:32 AM CST
- Where
- Amite County, 1.25 mi NW of Mc Elveen
- Measured
- 1.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 31.210, -90.637
Golfball size hail was observed.
A potent upper level storm system moving across the lower Mississippi Valley and an associated strong cold front resulted in an outbreak of severe thunderstorms and tornadoes across portions of southern Mississippi.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LIX wrote it up.
A potent upper level storm system moving across the lower Mississippi Valley and an associated strong cold front resulted in an outbreak of severe thunderstorms and tornadoes across portions of southern Mississippi.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before the first event at Apr 2, 9:24 AM CST, 1 hour 8 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1024 AM CDT THU APR 2 2009
.UPDATE...
AFTER LOOKING AT 15Z SPECIAL RELEASE SOUNDING LIVE DATA...HAVE
DECIDED TO ISSUE A HIGH WIND WATCH FOR GUST POTENTIAL OF 50MPH OR
HIGHER DUE TO GRAVITY WAVE INFLUENCES AND VERY STEEP LAPSE RATES
ABOVE 600MB. THIS WILL BE CONDUCIVE FOR PROJECTING MASS MOMENTUM
DOWNWARD RATHER EFFICIENTLY...POSSIBLY IN THE FORM OF HEAT BURSTS
DUE TO DIABATIC AFFECTS. SEEING SOME EVIDENCE ALREADY OF WIND
ENHANCEMENTS ON THE GRADIENT WIND. UPDATE AND WATCH OUT SHORTLY. 24/RR
&&
.PREV DISCUSSION... /ISSUED 1006 AM CDT THU APR 2 2009/
UPDATE...
JUST UPDATED THE ZONES TO REFLECT TORNADO WATCH #105 FOR SOUTHERN
MISSISSIPPI AND UPPER SOUTHEAST AND EAST-CENTRAL LOUISIANA. NO
OTHER CHANGES AT THIS TIME. 24/RR
PREV DISCUSSION... /ISSUED 813 AM CDT THU APR 2 2009/
SOUNDING DISCUSSION...
THE ATMOSPHERE HAS ALREADY BEGUN TO SHOW US WHAT ITS CAPABLE
OF...AN HOUR BEFORE LAUNCH...AT WFO SLIDELL...THERE WERE
SUSTAINED WINDS OF 35 MPH WITH WIND GUSTS OF UP TO 47 MPH. THE
SOUNDING SHOWS THAT THE ATMOSPHERE IS EXTREMELY UNSTABLE WITH A
LIFTED INDEX VALUE OF -10.4. THE SOUTHERLY WINDS NEAR THE SURFACE
CONTINUE TO BRING IN WARM MOIST AIR...PRECIPITABLE WATER VALUE IS
1.24 INCHES.THE RICKS INDEX IS 161 WHICH INDICATES THAT THERE IS A
51 PERCENT PROBABILITY OF SEVERE WEATHER AND THE ATMOSPHERE IS
CAPABLE OF PRODUCING WIND GUSTS OF UP 74 MPH...HAIL UP TO 1.37
INCHES IN DIAMETER AND TORNADOES OF UP TO F2 INTENSITY.
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 78 51 73 48 / 50 10 0 0
BTR 78 50 73 49 / 50 10 0 0
MSY 81 55 71 56 / 70 10 0 0
GPT 79 55 71 52 / 70 10 0 0
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...HIGH WIND WATCH UNTIL 5 PM CDT THIS AFTERNOON FOR LAZ034>040-
046>050-056>070.
GM...SMALL CRAFT ADVISORY UNTIL 7 AM CDT FRIDAY FOR GMZ530-550-555-
570-575.
MS...HIGH WIND WATCH UNTIL 5 PM CDT THIS AFTERNOON FOR MSZ068>071-077-
080>082.
GM...SMALL CRAFT ADVISORY UNTIL 7 AM CDT FRIDAY FOR GMZ550-555-570-
575.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW ORLEANS LA 545 AM CDT THU APR 2 2009 GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077- 080>082-031045- LAKE PONTCHARTRAIN AND LAKE MAUREPAS- COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO LOWER ATCHAFALAYA RIVER LA OUT 20 NM- COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER OUT 20 NM- COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO LOWER ATCHAFALAYA RIVER LA FROM 20 TO 60 NM- COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA- EAST FELICIANA-ST. HELENA-TANGIPAHOA-WASHINGTON-ST. TAMMANY- IBERVILLE-WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON- ASSUMPTION-ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE- ST. CHARLES-UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES- UPPER ST. BERNARD-UPPER TERREBONNE-LOWER TERREBONNE- LOWER LAFOURCHE-LOWER JEFFERSON-LOWER PLAQUEMINES- LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER- HANCOCK-HARRISON-JACKSON- 545 AM CDT THU APR 2 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI. .DAY ONE...TODAY AND TONIGHT THERE IS A MODERATE RISK FOR SEVERE STORMS FOR AREAS MAINLY ALONG AND NORTHEAST OF A LINE FROM LIBERTY...MISSISSIPPI TO SLIDELL...LOUISIANA. A SLIGHT RISK ENCOMPASSES THE REST OF THE OUTLOOK AREA. ALL MODES OF SEVERE WEATHER ARE POSSIBLE EARLY TODAY AND THROUGH EARLY AFTERNOON WITH THE RISK PRIMARILY COMING FROM STRAIGHT LINE DAMAGING WINDS LATE THIS AFTERNOON. A VERY POTENT STORM SYSTEM WILL MOVE THROUGH THE LOWER MISSISSIPPI VALLEY TODAY SENDING A COLD FRONT THROUGH THE REGION LATE THIS AFTERNOON AND THIS EVENING. AS A STRONG DISTURBANCE APPROACHES THE AREA THIS MORNING THERE IS THE POSSIBILITY THAT THUNDERSTORMS COULD DEVELOP OUT AHEAD OF THE APPROACHING COLD FRONT. WITH THE AMOUNT OF INSTABILITY AND SHEAR IN PLACE ANY STORM THAT DOES DEVELOP WILL LIKELY BECOME SEVERE AND COULD BECOME A SUPERCELL CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS AND A FEW TORNADOES. ANY TORNADO THAT DEVELOPS COULD BECOME STRONG. AS WE PROGRESS INTO THE MID AFTERNOON HOURS THUNDERSTORMS AHEAD OF THE FRONT WILL PUSH OFF TO OUR EAST AND NORTHEAST BUT A SQUALL LINE WILL BE MOVING IN FROM THE WEST. SEVERE STORMS ASSOCIATED WITH THIS SQUALL LINE WILL MAINLY HAVE THE POTENTIAL TO PRODUCE DAMAGING STRAIGHT LINE WINDS. THERE IS STILL SOME UNCERTAINTY AS TO HOW FAR TO THE SOUTH THUNDERSTORMS WILL DEVELOP ALONG THE COLD FRONT BUT AT THIS TIME ALL LOCATIONS COULD SEE SOME SEVERE WEATHER. THE COLD FRONT WILL MOVE THROUGH THE AREA EARLY THIS EVENING THUS ENDING THE SEVERE WEATHER RISK. MARINE HAZARDS... A SMALL CRAFT ADVISORY IS IN EFFECT OVER THE GULF WATERS THROUGH THIS EVENING. A TIGHTENING PRESSURE GRADIENT WILL RESULT IN STRONG SOUTHEASTERLY WINDS AND SEAS OF 6 TO 8 FEET...MAINLY BEYOND 15 NAUTICAL MILES FROM SHORE. A COLD FRONT WILL PASS THROUGH THE COASTAL WATERS THURSDAY EVENING WITH A WIND SHIFT TO THE NORTHWEST. WINDS AND SEAS SHOULD BEGIN TO CALM EARLY FRIDAY MORNING. RIVER FLOODING... FLOODING WILL CONTINUE ALONG SEVERAL AREA RIVERS. REFER TO THE LATEST RIVER FLOOD STATEMENTS FOR DETAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ANOTHER STORM SYSTEM WILL MOVE THROUGH THE CENTRAL UNITED STATES SENDING ANOTHER COLD FRONT THROUGH THE OUTLOOK AREA. THERE IS A RISK OF STRONG TO SEVERE STORMS ON SUNDAY WITH THIS SYSTEM AS WELL. RIVER FLOODING... SEVERAL AREA RIVERS ARE FORECAST TO REMAIN ABOVE FLOOD STAGE THROUGH THE END OF THE WEEK AND INTO THE WEEKEND IN SOME CASES. REFER TO THE LATEST RIVER FLOOD STATEMENTS FOR MORE DETAILS. .SPOTTER INFORMATION STATEMENT...THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS IS RECOMMENDED TODAY...MAINLY FROM 9AM THROUGH 6PM. CAB
LAZ034>038-046>050-056-057-059-065-MSZ068>070-021615- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW ORLEANS LA 1011 AM CDT THU APR 2 2009 ...LINE OF STRONG THUNDERSTORMS MOVING EAST AFFECTING IBERVILLE PARISH...POINTE COUPEE PARISH...EAST FELICIANA PARISH...LIVINGSTON PARISH...TANGIPAHOA PARISH...EAST BATON ROUGE PARISH...ASSUMPTION PARISH...ST. HELENA PARISH...WEST BATON ROUGE PARISH...ST. JAMES PARISH...ASCENSION PARISH...PIKE COUNTY...AMITE COUNTY...WILKINSON COUNTY...WEST FELICIANA PARISH...LAFOURCHE PARISH...TERREBONNE PARISH... AT 1012 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG WINDS WITH GUSTS UP TO 50 MPH ALONG A WOODVILLE TO NEW ROADS TO GROSSE TETE LINE...MOVING EAST AT 50 MPH. THE LINE OF STRONG THUNDERSTORMS WILL BE NEAR... BAKER AND ZACHARY BY 1025 AM... ZACHARY BY 1030 AM... GREENWELL SPRING...WATSON AND PRIDE BY 1040 AM... MONTPELIER BY 1105 AM... THE PRIMARY THREAT FROM THIS STORM IS WIND GUSTS TO NEAR 50 MPH... WHICH COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED. A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 PM THURSDAY AFTERNOON FOR SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI.
The national radar mosaic for the moment the first event began.
8 hail, 4 thunderstorm wind, 4 tornado, 2 funnel cloud. Local standard time, as filed.
Golfball size hail was observed.
A funnel cloud was observed near Interstate 55 at exit 13.
Golfball size hail was reported at Pike County Middle School.
An Amtrak train ran into a tree that was blown down across the rail road tracks by thunderstorm winds resulting in one injury.
A weak tornado briefly touched down resulting in no damage.
Thunderstorm winds caused roof and structural damage to a building just south of Fernwood.
Golfball size hail was observed along Highway 98 near the Pike and Walthall County line.
A weak tornado with estimated winds of 70 to 80 mph touched down near the intersection of Whites Road and Whipple Road. The tornado snapped trees in half in this area. The tornado then moved to the east through forested areas approximately 1.5 miles before ending near the intersection of Whites Road and U.S. Highway 90 where tree damage was again observed.
A funnel cloud was observed.
A weak tornado was briefly observed near the coast between Bay St. Louis and Waveland.
Trees and power lines were blown down along Highway 604.
Nickel size hail was observed at the Gulfport Courthouse.
Penny size hail was observed at Edgewater Mall.
Penny size hail was reported.
Several homes received damage in the Pinehurst subdivision just outside of Ocean Springs. Fourteen homes received minor damage while two homes had their roofs partially lifted off. A National Weather Service storm survey determined that the damage was the result of a high end EF0 tornado with an estimated 3 second wind gust speed of 75 to 85 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Mississippi in 2009Every state in 2009This day in weather historyThe tornado archive for Mississippi, 2009Warnings in Mississippi, April 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 166207, 166208, 166209, 166210, 166211, 166212, 166213, 166215, 166223, 166225, 166233, 166234, 166235, 166236, 166238, 166239, 166240, 166245.